The Modified Cumulant Expansion for Two-Dimensional Homogeneous Turbulence with a Mean Flow

Shinichiro Yanase, Tomomasa Tatsumi

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Homogeneous two-dimensional turbulence in the presence of a mean flow is investigated using the modified zero-fourth-order-cumulant approximation. The homogeneity of turbulence is shown to be compatible with mean flows which have uniform velocity gradients, and among such flows the axisymmetric extension flow perpendicular to the plane of turbulent motions and coplanar flows with uniform velocity gradients are dealt with. In the former case, turbulence can be isotropic and a stationary state with a finite energy and enstrophy is shown to be possible. For the latter case, turbulence cannot be isotropic being distorted by the mean flow and no stationary state is possible since the enstrophy decays in time irrespective of the presence of the mean flow.

Original languageEnglish
Pages (from-to)3144-3153
Number of pages10
Journaljournal of the physical society of japan
Volume50
Issue number9
DOIs
Publication statusPublished - Jan 1 1981
Externally publishedYes

ASJC Scopus subject areas

  • Physics and Astronomy(all)

Fingerprint Dive into the research topics of 'The Modified Cumulant Expansion for Two-Dimensional Homogeneous Turbulence with a Mean Flow'. Together they form a unique fingerprint.

  • Cite this